Study finds that soy supplements may not be the answer to menopausal distress
Soy supplements may not be the answer to menopausal distress
Though estrogen can relieve most symptoms of menopause and protect against bone loss, women today often decline hormone therapy because it has been linked to cardiovascular and cognitive risks. Might soy supplements offer a viable alternative?
This study involved 248 women, most in their early 50s, who had reached menopause within the past five years and who had no signs of osteoporosis. They were randomly assigned to take a soy isoflavone tablet (200 milligrams) or a placebo daily. After two years, women in both groups had, on average, lost bone density at essentially the same rate. No differences were found in such menopausal symptoms as disrupted sleep and vaginal dryness. However, frequency of hot flashes declined among women taking the placebo but not among those taking soy; by the end of the study, 48 percent of the soy group, vs. 32 percent of the placebo group, still had frequent hot flashes. Constipation also was slightly more common among those taking soy.
WHO MAY BE AFFECTED? Women experiencing menopause, which for the vast majority means hot flashes, night sweats and other symptoms along with a loss of bone density and, accordingly, a growing risk for broken bones.
CAVEATS: The drop in bone density among participants was lower than average, which the authors suggested could be related to the ethnicity of participants, 60 percent of whom were white Hispanic and “might have had attributes that made them less susceptible to bone loss.” The amount of soy that the participants took was equal to about twice the amount consumed through food in a typical diet in Asian countries, where studies have shown that broken bones attributed to osteoporosis in women are less common than in the United States. It remains unknown whether long-term use of concentrated forms of soy, such as in supplements, poses risks.
Full study results can be found in the August 8, 2011 issue of Archives of Internal Medicine www.archinternmed.com).
Original article source: The Washington Post
Learn more about the symptoms of menopause in our Facebook discussions.